hi, i have recently found out i have hep c 3a, and will be starting a 24 week treatment in 4 weeks, i have started researching treatment side effects and have so many concerns, 1 being the loss of my hair, i no it might sound shallow and it will probably be the least of my worries but i wonderd if there was anything i could do to prevent/slow down the hair loss, i was also wondering how other people coped in a similar situation, i dont no any1 to speak to that can relate to me or has dealt with this b4, any help or inf really appreciated,
You've come to a good forum. I cleared the virus almost a year ago and still come here to read when I am dealing with a concern.
I was worried about hair loss too! Once you start, it becomes less important. There is not a lot that helped me and I lost quite a bit. I think pics were posted on here. It comes back so quick - and thick too!
24 weeks is not too long so you may not have too much loss. By the 24th week, I bought a wig because I had 24 more to go. You will start to have new growth by then.
The best part is that your liver will get an immediate break from the virus when you are undetected. Taking care of your entire body will become your focus... See, cirrhosis causes hair loss too.
Hi and welcome to the forum. I dont know much about the hair loss thing but I see your a 3a like myself. I just got done doing 28 weeks of treatment. Side effects are different for everybody....hopefully you have very little. This site is great...lots of wonderful folks here with tons of knowledge.
Hi Nat, welcome to the forum! Not everyone experiences hair loss, especially on the shorter treatments. There really isn't any way to avoid it though, it either happens or it doesn't. There are a number of common recommendations I can give you, but I think they can only help in a very minimal way. One is to take Biotin supplements, which a very good for hair and nails, another is to use only very gentle hair products (no harsh chemicals), and another is to cut it fairly short early in tx. There are theories about less weight making it less likely to fall out, but I think what it really comes down to is less weight lets it fluff more and appear fuller. I'm one of the unlucky ones – I lost 70-80% of my hair over the course of my 48 weeks of tx. It didn't start to become noticeable to me until somewhere between 16-20 weeks, and didn't get bad enough for other people to notice it until about 30 weeks into tx. Even then my short cut helped make it less noticeable. The worst part was just in a few areas where I developed spots that were almost bald. I invested in a very large collection of interesting hats and never left the house without one. I also tied large scarves around my head (YouTube has lots of video showing different methods), but hats were my mainstay because they were quicker and easier. There was always enough hair to cover the lower part of my head, so with a hat the loss didn't show at all. My hair started growing back in about 2 months after tx and us now all the way back again. I finished tx 7 months ago. You can cope with the hair loss, really!
Hi nat, You may not loose any hair. Take this one step at a time and remember getting cured is more important than hair. It will grow back. I like oceanothus, also lost about 70-80% of my hair. I am 5 weeks post tx and new hair is coming in. I cannot wait for that short haircut I was always afraid to try. I found heavy conditioner after a mild shampoo helped. Before you know it, this will be over and you will be glad you did it. The side effect are just to test you. Do't let them win. This forum is the best, and kept me going. Keep coming back and read the the posts where people are cured. It will encourage you. Best to you
Hi Nat, my hubby has been through 3 treatments. He didn't lose any hair during or after the first two treatments. He did have one small, round bald-ish spot after the third treatment, but it grew back in within 6 months after he stopped treatment. Everyone is different. As others have said, though, your health is the priority, and if you do lose your hair, it will grow back.
Hi there, I would like to chime in with everyone else.
We are all different, there is no way to know if you will lose hair or not. There are some people on here who did not lose any hair, like Advocates husband.
I lost about 80% of my hair and was pretty obsessed about it, always looking for something to stop it. There isn't anything. The way it was explained to me, the tx is killing fast growing cells and can't tell the difference between good and bad so we have problem with hair, skin, nails, the mouth, etc.
You can try using Nioxin shampoo and conditioner. Biotin is a very good idea. The advise about being gentle to it is a good one. There is an oil called African Oil that is very good if your scalp gets dry. It is sold at Walmart, Giant, CVS, it is full of about 10 different kind of oils that are good for the scalp.
The tx tends to dry us out so try to drink as much water as you can.
Saying all this I am now one year post tx and my hair is growing back better than ever before. I can't believe how thick my hair is at the roots which makes me wonder if my thin hair pre treatment could have been caused by the HCV
My best to you
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.